Alert archive / Kansas / River Flood Warnings in 2017
River Flood Warning 15, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Apr 5, 2017, 4:38 AM CDT for Lyon County, Osage County, Kansas. It took effect at Apr 5, 2017, 10:49 AM CDT. It was in force for 20 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2017, 4:38 AM CDT (09:38 UTC)
- In effect from
- Apr 5, 2017, 10:49 AM CDT
- Expired
- Apr 6, 2017, 7:09 AM CDT
- In force
- 20 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Marais Des Cygnes River near Reading (RDNK1). The gauge peaked at 17.62 ft at Apr 5, 2017, 11:00 AM CDT.
- Action stage
- 14 ft
- Minor stage
- 19 ft
- Moderate stage
- 21 ft
- Major stage
- 45 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06910800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
451 WGUS43 KTOP 050938 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 438 AM CDT WED APR 5 2017 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Marais Des Cygnes River above Reading affecting Lyon and Osage Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC111-139-051738- /O.NEW.KTOP.FL.W.0015.170405T1549Z-170406T1209Z/ /RDNK1.2.ER.170405T1549Z.170405T1800Z.170406T0009Z.NO/ 438 AM CDT WED APR 5 2017 The National Weather Service in Topeka, KS has issued a * Flood warning for The Marais Des Cygnes River above Reading. * from this morning to Thursday morning. * At 4:15 AM Wednesday the stage was 10.1 feet. * Flood stage is 19.0 feet. * Moderate flooding is forecast. * Forecast...Rise above flood stage by late this morning and continue to rise to near 22.0 feet by this afternoon.The river will fall below flood stage by this evening. * Impact...At 23.0 feet...Overlow on the right bank is in several swift channels over Road Y 5, 3 miles north of Reading. && LAT...LON 3856 9602 3860 9596 3853 9586 3849 9592 $$
2 follow-up statements
015 WGUS83 KTOP 051448 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 948 AM CDT WED APR 5 2017 ...The Flood Warning continues for the following streams in Kansas... Marais Des Cygnes River above Reading affecting Lyon and Osage Counties Mill Creek Near Paxico affecting Wabaunsee County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC111-139-052248- /O.EXT.KTOP.FL.W.0015.170405T1555Z-170406T0735Z/ /RDNK1.2.ER.170405T1555Z.170405T1800Z.170405T1935Z.NO/ 948 AM CDT WED APR 5 2017 The Flood Warning continues for The Marais Des Cygnes River above Reading. * until late tonight. * At 9:15 AM Wednesday the stage was 17.2 feet. * Flood stage is 19.0 feet. * Moderate flooding is forecast. * Forecast...Rise above flood stage by late this morning and continue to rise to near 21.2 feet by this afternoon.The river will fall below flood stage by this afternoon. * Impact...At 21.0 feet...County Road Y 5 near the gage floods, 3 miles north of Reading. * Impact...At 19.0 feet...Low lying areas along the river flood. && LAT...LON 3856 9602 3860 9596 3853 9586 3849 9592 $$ KSC197-052248- /O.EXT.KTOP.FL.W.0012.000000T0000Z-170406T1334Z/ /PXCK1.1.ER.170405T1040Z.170405T1800Z.170406T0134Z.NO/ 948 AM CDT WED APR 5 2017 The Flood Warning continues for The Mill Creek Near Paxico. * until Thursday morning. * At 9:31 AM Wednesday the stage was 22.1 feet. * Flood stage is 21.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The creek will continue rising to near 23.6 feet by this afternoon. The creek will fall below flood stage this evening. * Impact...At 21.0 feet...Low lying farm fields and campsites along the creek begin to flood. && LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628 $$
579 WGUS83 KTOP 051806 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 105 PM CDT WED APR 5 2017 ...The Flood Warning is cancelled for the following streams in Kansas... Marais Des Cygnes River above Reading affecting Lyon and Osage Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC111-139-051835- /O.CAN.KTOP.FL.W.0015.000000T0000Z-170406T0735Z/ /RDNK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 105 PM CDT WED APR 5 2017 The Flood Warning is cancelled for The Marais Des Cygnes River above Reading. * At 12:45 PM Wednesday the stage was 17.3 feet. * Flood stage is 19.0 feet. * Forecast...The river crested below flood stage at 17.6 feet. The river will fall to 7.3 feet by . && LAT...LON 3856 9602 3860 9596 3853 9586 3849 9592 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Apr 5, 4:11 AM CDT, 27 minutes earlier.
Area forecast discussion, Apr 5, 4:11 AM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Topeka KS 411 AM CDT Wed Apr 5 2017 .SHORT TERM...(Today and tonight) Issued at 354 AM CDT Wed Apr 5 2017 A powerful storm system continues to slowly track east with the closed upper level low moving northeast out of southeast KS while a pivoting short wave spoke of energy was over east central KS at 4 AM. From a purely meteorological standpoint, this storm system is quite impressive, and if occurring within a colder airmass would have been a textbook central plains snow storm. However, in this warm April airmass, it has been an efficient rain producer with hourly rates even in the northwest sector of the system up to 0.25" per hour in the heaviest pockets, and consistently around 0.10" per hour. Radar depicts the southeast to northwest transition from convective elements to banded CSI-driven precip to wider bands of more frontogenetically driven precip. The persistence of the precip has allowed it to accumulate well, even after the early pure convective rainfall rates have dwindled to stratiform rates, and a large portion of the forecast area has exceeded 1" by 4 AM with parts of Morris/Geary/Wabaunsee counties likely approaching 3 inches of rain. Expect some river flooding to ensue today, and also expect smaller waterways to flood as well within the band of heaviest precipitation. The widespread rain will end by noon. With this storm system will also come a period of very windy conditions in eastern KS lasting into the early afternoon hours. The surface pressure gradient will be quite strong with steep low level lapse rates allowing efficient momentum transfer to the surface. Winds at the top of the mixed layer will likely be in the 40-50 kt range so expecting gusts of 40-50 mph at the surface. Have issued a wind advisory accordingly through 4 PM, although there is some potential for an early cancellation especially on the western edges. The steep low level lapse rates and cold air aloft are also aligning to set up nearly 500 J/kg of surface based CAPE during the afternoon hours with no inhibition. A vort max will cross the area this afternoon and will probably provide enough extra lift to support convective showers and perhaps even a few thunderstorms. The cold air aloft could support small hail with any stronger updrafts and the steep low level lapse rates and strong near- surface wind fields could lead to gustier winds near these showers/storms as well. Finally, high pressure will build into central KS tonight with decreased winds. There is some potential for a bit of mid cloud cover to build in, but if skies remain mostly clear, would expect temperatures to fall into the mid 30s. The pressure gradient may be strong enough to support a light breeze through sunrise, but if conditions should go calm, could see frost develop in the western half of the forecast area. .LONG TERM...(Thursday through Tuesday) Issued at 354 AM CDT Wed Apr 5 2017 By Thursday morning, the main upper level low will be over the Great Lakes region with upper level riding moving east towards the central US. Surface high pressure will keep skies clear, although with northwesterly winds persisting throughout the day, temperatures will only reach into the upper 50s to low 60s. Diurnal cooling will drop temperatures to near freezing Thursday night, allowing for areas of frost to form near the early morning hours of Friday. The weather quiets for Friday into Saturday as the upper level ridge moves over the Great Plains. A gradual warm up is seen through the weekend, with highs Saturday reaching the mid 70s and upper 70s forecast for Sunday afternoon. The next system begins to move over the northwest US Saturday, pushing a shortwave across northeastern Kansas on Sunday. There are still obvious model discrepancies in how this system will evolve with the ECMWF digging the main system further south than the GFS, but the potential for storms Sunday afternoon and evening looks to be intact in both models. Parameters at this point still look to be in place for the possibility of severe storms. From here, the beginning of the work week looks to be dry once again with temperatures dropping from the upper to lower 60s between Monday and Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1151 PM CDT Tue Apr 4 2017 A broad area of rain currently along a SW to NE swath across NE Kansas will gradually slide eastward through the night and into the morning before exiting the area. Expect MVFR conditions overnight with localized areas of IFR levels in the heaviest rain. CIGS and visbys improve throughout the morning, though winds will increase out of the N/NW at 20-25 kts with gusts of 30-35+ kts during this same time. Winds will decrease during the mid to late afternoon. A few high-based showers may also develop during the afternoon tomorrow which could produce locally stronger wind gusts. && .TOP WATCHES/WARNINGS/ADVISORIES... Flood Watch until 1 PM CDT this afternoon for KSZ010>012-021>024- 026-035>040-054>056-058-059. Wind Advisory until 4 PM CDT this afternoon for KSZ022>024-026- 035>040-054>056-058-059. && SHORT TERM...Barjenbruch LONG TERM...Heller AVIATION...Skow
Hazardous weather outlook, Apr 5, 3:19 AM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 319 AM CDT Wed Apr 5 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-060830- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 319 AM CDT Wed Apr 5 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Widespread moderate rainfall will lead to flooding of streams and some rivers through Wednesday morning. Winds will increase with gusts to 45 mph likely in eastern Kansas this morning into the early afternoon hours. Isolated thunderstorms are possible this afternoon...and may produce cloud to ground lightning and strong wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance for strong to severe thunderstorms on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. Spotters are encouraged to report rainfall amounts to the National Weather Service. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 9:10 PM CDT | Areal Flood Advisory | TOP | Morris | 110 min |
| Apr 4, 11:41 PM CDT | River Flood Warning | TOP | Wabaunsee | 28 hr |
| Apr 5, 2:12 AM CDT | Areal Flood Warning | TOP | Geary, Morris, Wabaunsee | 5 hr |
| Apr 5, 3:24 AM CDT | Wind Advisory | TOP | Anderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more | 12 hr |
| Apr 5, 4:29 AM CDT | River Flood Warning | TOP | Lyon | 4 days |
| Apr 5, 4:29 AM CDT | River Flood Warning | TOP | Lyon | 4 days |
| Apr 5, 8:37 AM CDT | River Flood Warning | TOP | Lyon | 48 hr |
Nearby
River Flood Warnings in Kansas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.